Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 74, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2019, 6:41 PM CDT for Buchanan County, Platte County, Missouri; 4 counties in Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2019, 6:41 PM CDT (23:41 UTC)
- Expired
- May 24, 2019, 7:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Atchison County, KS, Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Buchanan County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:00 PM CDT | TSTM WND DMG | 2 W Linwood, KS | POWER POLE SNAPPED IN HALF... TIME ESTIMATED BY RADAR. |
| May 24, 7:00 PM CDT | TSTM WND DMG | 3 Ne Linwood, KS | DISPATCH REPORTS POWER POLES BLOWN DOWN NEAR THE SHERMAN TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:04 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 3.2
The text
As transmitted.
281
WUUS53 KEAX 242341
SVREAX
KSC005-091-103-209-MOC021-165-250015-
/O.NEW.KEAX.SV.W.0074.190524T2341Z-190525T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
641 PM CDT Fri May 24 2019
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northwestern Wyandotte County in northeastern Kansas...
Leavenworth County in northeastern Kansas...
Northwestern Johnson County in east central Kansas...
Southeastern Atchison County in northeastern Kansas...
South central Buchanan County in northwestern Missouri...
Western Platte County in west central Missouri...
* Until 715 PM CDT.
* At 641 PM CDT, a severe thunderstorm was located over Eudora, or
near De Soto, moving north at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Leavenworth, Lansing, Atchison, Bonner Springs, De Soto,
Tonganoxie, Platte City, Basehor, Weston, Kansas City, Dearborn,
Camden Point, Linwood, Easton, Tracy, Lewis And Clark Village,
Reno, Fairmount, Farley and Iatan.
This includes the following highways...
Interstate 29 between mile markers 19 and 31.
Kansas Turnpike between mile markers 206 and 224.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Kansas...and northwestern and west central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3954 9468 3884 9499 3885 9506 3898 9506
3899 9507 3898 9509 3896 9508 3897 9511
3897 9513 3898 9516 3896 9517 3897 9519
3942 9518 3942 9524 3954 9524
TIME...MOT...LOC 2341Z 188DEG 63KT 3895 9509
HAIL...<.75IN
WIND...60MPH
$$
32What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:37 PM CDT, 4 minutes earlier.
Area forecast discussion, May 24, 6:37 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT Fri May 24 2019
.Discussion...
Issued at 334 PM CDT FRI MAY 24 2019
An outflow this morning slightly slowed down the potential severe
weather and flooding pattern as the large cirrus shield kept us
cooler until about 1pm. The clearing behind this boundary has been
enough to heat us up and start the process of increasing MLCAPE over
the region. Temperatures will likely get into the lower 80s, but the
main story will be the dewpoints that will get into the upper 60s
and lower 70s. This push of moist air at max heating will allow our
area to get MLCAPE levels near 2500 J/kg which will lie along a
surface convergent boundary right along I-35 corridor and west
initially. Convection has already started down near Emporia and is
currently moving our direction. Effective bulk shear of 40-45kts
will allow for some of these storms to become strong to severe. The
main threat looks to be large hail and damaging winds with the
tornado threat not zero but rather low with southwest surface winds.
Isolated cells may be able to form east of I-35 as we reach
convective temperature, but will not be as organized.
The overall setup is starting to look more like a
significant flooding event than severe as the storms. The storms
look to stay along the surface boundary with steering flow parallel
and training storms likely. Where this main flow of training storms
occur (currently N side of KC Metro just west of I-35) could have
quick flooding with flash flood guidance 2" or less for 3 and 1 hour
periods. PWAT values will reach 1.7 to 1.8" which is well above
climatology maximum for this time of year. Satellite derived
precipitable water indicate a mid and upper level tropical
connection from the south that converges right over the low level
moisture as it enters our area. This pattern has typically been
what we see synoptically for us to get significant flash flooding, so
monitoring where this line of training storms will form and where
the danger this evening will be at. Once the LLJ forms up another it
looks to re-energize the boundary and may lead to more efficient
storms going over the same areas as todays heavy rains. This will
increase the flash flood threat even more. The total rainfall along
this convergent boundary will be 2-3" but an isolated 4-5" if not
out of the question if storms can train for a few hours in the same
spot. Guidance is all over the place on what will happen tomorrow
morning on the back side of this developing MCS this evening. Some
have redevelopment along the LLJ, others hold off until Saturday
morning. So it may take seeing how this evenings storms evolve to
have high confidence on precip chances for Saturday.
Saturday afternoon guidance does seem to come more in-line with each
other with a warm front developing along northern Kansas into
northern Missouri. This will be the axis for our next chance of
severe weather and another round of possible flooding with saturated
grounds. GFS and NAM are both indicating over 3000 J/kg along that
boundary with 45-50kts of effective bulk shear and decent clockwise
hodographs to support possible supercells and maybe even a small
window of tornado threat depending on what surface winds do at
initiation. Guidance is indicating the much larger area of severe
weather out in western Kansas will eventually evolve into a large
MCS that will push through the region Saturday night into the
morning. That may bring a damaging wind and also flash flooding
threat as our flash flood guidance may be almost zero by that point.
There may be slight break in precipitation Sunday afternoon, but
with a stalled quasi-stationary front over central MO we could still
see activity in the afternoon. Shear does not look as impressive
with ridging overhead so that will be our lowest severe weather day.
A shortwave trough Sunday night into Monday look to light up the lee-
side of the Rockies with a possible MCS going into are area Monday
morning with some lingering activity across northern Missouri into
the afternoon. A more significant shortwave trough will exit into
the southern plains Monday night setting up what currently looks
like a large severe weather event from the Great Lakes down into
Texas. This will need to be monitored as we get closer. The area
finally clears out precipitation wise Wednesday through Friday for
our only dry stretch we've seen in a while.
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 637 PM CDT FRI MAY 24 2019
Line of thunderstorms currently encroaching upon all TAF
locations. With little movement, expect MVFR conditions and
intermittent thunderstorm activity through at least 07Z. Cannot
rule out possible IFR conditions at times. Second round of showers
and thunderstorms should arrive shortly after sunrise and
continue through most of the morning hours. Guidance is conflicted
on timing for the third round of thunderstorms late tomorrow
afternoon into the early evening. Best timing for convection
should arrive just after the current TAF period. Expect southerly
winds near 10kts overnight increasing by tomorrow with gusts near
25kts.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday afternoon for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through Saturday afternoon for MOZ020>023-
028>031-037-038-043-044-053.
Flash Flood Watch through Saturday morning for MOZ001>008-
011>017-024.
&&
Discussion...Barham
Aviation...32/OttoHazardous weather outlook, May 24, 6:21 AM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 621 AM CDT Fri May 24 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251130- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 621 AM CDT Fri May 24 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather will be possibly over the entire forecast area this afternoon into tonight. The main threats will be for large hail, and damaging winds however, a isolated tornado can not be ruled out. Flash flooding will also be a concern as several round of heavy rain falling on already saturated grounds may quickly cause flooding. Ongoing river flooding may be aggravated by the additional rainfall. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe weather and the flash flood threat will continue into the weekend with severe weather and heavy rain possible Saturday and Sunday. The main threats will again be large hail and damaging winds. Another round of thunderstorms with heavy rain is expected again Tuesday. Severe weather and flash flooding will again be concerns. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 24, 6:12 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
612 PM CDT Fri May 24 2019
MOZ025-032-033-250000-
Macon MO-Chariton MO-Randolph MO-
612 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARITON...NORTHERN
RANDOLPH AND MACON COUNTIES UNTIL 700 PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Callao, or 12 miles southeast of Marceline, moving
northeast at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Macon, Bevier, Atlanta, Callao, New Cambria, Jacksonville, Elmer,
Ethel, South Gifford, Wien, Excello and Prairie Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Missouri.
LAT...LON 3959 9230 3950 9273 3963 9289 4004 9271
4004 9267 3975 9229
TIME...MOT...LOC 2312Z 226DEG 25KT 3963 9274
32The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:26 AM CDT | Areal Flood Warning | EAX | Atchison | 3 hr |
| May 24, 4:38 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 52 min |
| May 24, 4:53 AM CDT | Severe Thunderstorm Warning | EAX | Holt | 37 min |
| May 24, 5:05 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 40 min |
| May 24, 5:43 AM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway, Worth | 32 min |
| May 24, 8:27 AM CDT | River Flood Warning | EAX | Chariton, Macon | 3 days |
| May 24, 8:27 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 3 days |
| May 24, 8:27 AM CDT | River Flood Warning | EAX | Daviess, Livingston | 4 days |
| May 24, 8:33 AM CDT | River Flood Warning | EAX | Andrew, Nodaway | 54 hr |
| May 24, 8:33 AM CDT | River Flood Warning | EAX | Andrew, Buchanan | 68 hr |
| May 24, 8:33 AM CDT | River Flood Warning | EAX | Andrew, Holt, Nodaway | 44 hr |
| May 24, 10:20 AM CDT | River Flood Warning | EAX | Ray | 47 hr |
| May 24, 10:30 AM CDT | River Flood Warning | EAX | Clay, Jackson, Platte | 18 days |
| May 24, 6:12 PM CDT | Special Weather Statement | EAX | Macon | 48 min |
| May 24, 9:11 AM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 70 hr |
| May 24, 6:59 PM CDT | Special Weather Statement | EAX | Johnson | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.